My Ovacome
10,286 members12,616 posts

A question about Neuropathy

Before I started Chemo, and during the week I was becoming seriously ill, before I found out I had Ivarian Cancer, my feet started to feel weird, as if my toes were crumpled up newspapers.

After my first Chemo, my feet got worse, so that the arch and ball of my feet began to feel like they were filled with crumpled newspapers.

Naturally, my feet also suffered the weird side effects that chemo brings, like freezing, etc.

6 months down the road they still feel weird. Is this neuropathy?

Thanks,

Laura

13 Replies
oldestnewest

Sounds like it.

Reply

I'm sorry to hear that. I'm not sure if it would help, but when my mom had 1st line chemo, I gave her L-Glutamine powder, which is something known to help reduce neuropathy from the Taxol. It would be a higher dose like 30 grams, divided into 3 servings a day. I have no idea if it would help 6 months after chemo, but it couldn't hurt. It's an amino acid, and is safe in higher doses. Of course, please consult your doctor first if you must, and also do your own research, etc.. A doctor may even be able to prescribe glutamine to you.

Besides that, you may need to ask your doctor about some medication for the neuropathy, if that's indeed what these symptoms are.

Reply

So you started with the neuropathy before chemo? I thought it happened as a result of chemo... but sounds like you got it bad and still not beginning to resolve after 6 months may mean you have some permanent nerve damage. Need to explore this with your onc on next appointment.

My toes started to go numb after about 6 -9 treatments of weekly lower dose taxol started last August. by December after 18 weeks it had spread to the underneath to ball of foot just as you describe so aptly as crumpled balls of newspaper!😳.

So combo of strange sensations of cold, numb and stiff - able to ignore most of the day, but much weirder, stronger in evening esp if I try to bend my toes . Putting a warm heat pad helps or my funny microwave slippers but no medications taken for this

4 weeks down the line from last treatment there is no improvement or resolving of these sensations so maybe I have permanent damage also... maybe it takes a lot longer..

However on top and just recently I now have nail issues where the nail is lifting from its base from top down with bruising underneath . 😬

However all these side effects I am willing to bear as long as the chemo keeps the d**n disease well away or at Least long term on the background

Janet x🌈

Reply

Below is a link to a presentation from the Dana-Farber Institute in the US showing exercises that help CIPN, both for feet and hands. I’ve being doing them on and off since last Summer and regularly for about a month as the effects of weekly Taxol are kicking in more

blog.dana-farber.org/insigh...

The link was posted here first by Clare for those that remember her.

Mine never went entirely away after first line but did ease considerably.

There are other types of neuropathy other than CIPN so might be worth checking out if it started before chemo.

1 like
Reply

Thanks for this link - all exercises are end of gym session stretches I used to do, and useful ones for anti Dvt on plane . I also have a circulatory machine I bought a couple of years ago lurking in a cupboard which gives electrical foot stimulation so I must dig that out too.. right ! Resolution, start today!!

Reply

I’ve never heard of a circulatory machine. Did it help when you first bought it?

Reply

Google Revitive. They are always advertising in Sunday magazines etc. I bought it initially to help with lower leg circulation problems as I get cold feet very quickly in the winter with chilblains. However this doesn't seem to be so much of a problem at the mo- but other problems take over. They do cost about £200 though so I should use it! 🙄

Reply

Thanks for that. Just weird that it started before the chemo.

Reply

I had neuropathy when I was diagnosed with oc. I found out later it was because I was borderline diabetic at the time. I am now needing diabetic tablets and the diabetes is under control, though the neuropathy is permanent. Di

Reply

Sounds like it could be, I have it in my feet and also my hands but didn’t have it before the chemo. Check this out with your oncology team. ❤️Xx Jane

Reply

Neuropathy I've learned is a common side effect of the chemo. Nerves can regenerate but very slowly. I was an active tennis player before treatment and now 5 months after completing my treatment my neuropathy is still very intense. Not sure I will ever be able to play tennis again. For some people the neuropathy does improve but usually doesn't go away completely. My fingers are also affected. The good part is the OV is in remission.

Reply

We just have to be patient, I guess. And just be relieved that these toxic chemicals killed our cancers!

X

Reply

I also have the burning and redness in my finger tips. I try to keep active with my hands by knitting. But some days it's so painful. I'm using gabapentin [or neurontim] for this. I'm up to 1800 mg now. I've been on it for years due to fibromyalgia. It does help me. I saw the exercises and stopped reading and did the finger ones. It loosened up the hands by 1/2 . Think it helps. Heat on the feet is my go to for the icy feeling. I also find that if I put the heating pad on my belly, it seems to help. I also have the fingernail thing. They feel like something is trying to lift them right off. They are half white from bottom to center. But my great misery is the belly pain. Relentless belly pain since Jan 2017. Anyone have any tips for that?

Thanks for all your posts. I'd be out here thinking I was crazy with all these things happening to me. Who would ever thing that your fingernails would drive you up the wall. Eileen

Reply

You may also like...